Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Tetanus vaccination


 nels8896 - Tue Nov 25, 2003 2:16 pm

In mid Jun I broke out in hives and was diagnosed with Erythema Multiforme. I was prescribed Zrtec for the itching and Prednisone so I won't break out. To make a long story short, after some research, I may have figured out what made me break out. The same week I broke out, I had been given a Tetanus vaccination. I'm still breaking out if I don't take the predisone. Is there anything I can do to counteract the tetanus vaccination? Or do I have to wait for it to get out of my system? Shouldn't been out of my system by now? Please help, I'm very itchy :cry:
 Dr. Tamer Fouad - Tue Nov 25, 2003 4:05 pm

User avatar nels8896,
How long have you been on prednisone? Erythema multiforme does take a long time to cure. If you feel that your symptoms are worsening or new symptoms are appearing you should consult your doctor immediately.
 nels8896 - Wed Nov 26, 2003 10:47 am

I've been on it since July. I was taking 2 pill (20mg) a day, one every 12 hours. Now I'm down to taking a half a pill (5mg) a day. So It's getting better. It's just after 2 to 3 days I have to take a whole pill, because the itching gets unbearable. I've seen my doctor, and he seems clueless. And I'm seeing an allergist who seem just to want to wait it out. Easy for him to say. But I'm almost positive the tetanus vaccination did it, although my allergist doesn't seem to think so. But is there any way to speed the process of ridding the tetanus shot in my system? I've also been taking zrytec, but that only seems to help the itching.
 Dr. Tamer Fouad - Wed Nov 26, 2003 11:50 am

User avatar Unfortunately there is nothing more you can do at the moment. If symptoms worsen you will need to take more aggressive steroid regimens and other types of aggressive therapy which ofcourse carry with them more side effects. As you said earlier theoretically it could have been the tetanus vaccine that started it. It has nothing to do with the vaccine being in the body system. Its already long gone by now. The fact is that the vaccine "turns a switch on" to an immune process that lasts in the body for as long as it takes. Steroids help reduce the duration of this process as well as the symptoms.

If anyone else can add to this I would be grateful.
 nels8896 - Wed Nov 26, 2003 2:14 pm

any other type of medication I can take for the hives itself. I've tried all kinds of antihistamines. I know it's not good to be on this prednisone for too long. I've gained almost 20 pounds and I'm very moody all the time.????
 Dr. Tamer Fouad - Wed Nov 26, 2003 2:34 pm

User avatar Its the prednisone thats doing all the work here. Prednisone is one of the strongest antiallergics there is. The antihistamines are just augmenting the actions of the prednisone. You will have to take the prednisone for as long as it takes to cure you. The good news is the side effects from prednisone are nearly always reversible, just remember never to stop them suddenly!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us